SEARCH

Entries in Olmesartan (1)

Thursday
Jun212012

Blood Pressure Drug Linked to Celiac Disease Side Effects in Patients

Jack Hollingsworth/Thinkstock(NEW YORK) -- A drug used for treating high blood pressure has been linked with a number of severe gastrointestinal side effects, according to a report from the Mayo Clinic.

Between 2008 and 2011, 22 patients taking the drug olmesartan, sold under the brand name Benicar, suffered symptoms similar to celiac disease, including chronic diarrhea, vomiting, intestinal inflammation and weight loss. Fourteen of the patients had to be hospitalized.

Doctors tried putting the patients on a gluten-free diet, the typical solution for treating celiac disease, but to no avail.

"We thought these cases were celiac diseases initially because their biopsies showed features very like celiac disease, such as inflammation," said Dr. Joseph Murray, the Mayo Clinic gastroenterologist treating the patients, in a news release. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."

When patients stopped taking olmesartan, their symptoms improved dramatically.

Olmesartan is an angiotensin II receptor blocker, or ARB, a popular class of drugs used to treat high blood pressure. According to the U.S. Food and Drug Administration, pharmacies dispensed the drug to 1.2 million Americans in 2010. About 68 million Americans have high blood pressure, according to the U.S. Centers for Disease Control and Prevention.

Doctors are skeptical that the findings apply to most of the people who take olmesartan or other ARBs. Dr. Franz Messerli, director of the hypertension program at St. Luke's-Roosevelt Hospital in New York, said just because the side effects stopped when patients stopped taking the drug doesn't necessarily mean that the drug caused those side effects.

"Only re-exposure [to the drug] can confirm that the GI side effects were indeed due to olmesartan," he said.

And many doctors say that GI side effects from the drug are very uncommon.

"I use this agent all the time with excellent results with respect to blood pressure lowering," said Dr. Henry Black, clinical professor of cardiology at NYU-Langone Medical Center. "I find it very difficult to believe that this very small sample of individuals means anything."

Black said it's more important to know whether other drugs in the ARB family have produced similar side effects.

Other doctors said there are other more likely explanations for the reported side effects.

"The report from the Mayo Clinic would suggest a drug allergy of sorts and findings that would not relate to the mechanism of action of this drug," said Dr. Domenic Sica, a professor of medicine and pharmacology at Virginia Commonwealth University Health System.

Murray said physicians should know that the drug has the potential for side effects.

"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome that they think about medications as a possible association," Murray said in the news release.

Copyright 2012 ABC News Radio







ABC News Radio